A middle-aged woman with longstanding urinary problems for which she was self catheterising had recurrent urinary tract infections. Her urologist spoke to her GP and recommended that she be started on long-term prophylactic nitrofurantoin 50mg nocte.
The GP, an MDU member, began the treatment and as the consultant had specified the dosage did not check with the British National Formulary (BNF). Repeat prescriptions were issued by him and his partners in the practice and the patient seen from time to time.
The patient returned to see another GP in the practice two and a half years after the first prescription was issued, complaining of shortness of breath, cough, tiredness and weight gain. The GP organised routine blood tests. The liver function tests (LFTs) were abnormal and the patient was immediately advised to stop taking the nitrofurantoin and to avoid alcohol and paracetamol while the LFTs were repeated. However, a few days later she became clinically jaundiced and she was referred urgently to a gastroenterologist.
Nitrofurantoin-induced associated chronic active hepatitis was diagnosed and the patient was treated with prednisolone and, later, an immunosuppressant azathioprine was also prescribed.
Two months later the patient developed headache and blurred vision and she was referred to a neuro-ophthalmologist. Visual acuity was reduced to counting fingers and her visual fields were severely restricted. Spheno-ethmoidal aspergillosis was eventually diagnosed and a sphenoidethmoidectomy and biopsy was performed.
A dramatic improvement in the patient’s visual acuity followed and her vision gradually returned to normal. However, she lost her sense of smell and taste permanently. She was started onamphotericin and there was a transient deterioration in her renal function.
The patient brought a claim for damages against the GP who initially prescribed nitrofurantoin as well as all his partners in the practice, alleging failure to heed the advice in the BNF that patients on long term nitrofurantoin should have regular monitoring of liver and lung function.
It was further alleged that the patient should have had liver and lung function monitored at least three-monthly, and that if such monitoring had taken place the abnormal liver function would have been picked up at an early stage. The drug would then have been stopped and the liver function would have returned to normal without the need for the steroids and immuno-suppressants which led to an aspergillosis infection.
The GP member asked the MDU to assist him with the claim.
How the MDU responded
Expert advice was sought from an experienced GP who confirmed that although this was the advice contained in the BNF, it was not widely known. However she said that prescribing a drug in a way that was unfamiliar to her would have led to her looking it up.
She also pointed out that the BNF made no reference to the frequency needed for the monitoring. The relevant edition of the BNF stated:
"For long-term treatment monitor patient closely for appearance of hepatic or pulmonary or neurological symptoms and other evidence of toxicity …. chronic active hepatitis occasionally leading to hepatic necrosis is generally associated with long term therapy (usually after six months). The onset may be insidious.’
An expert hepatologist confirmed that on the balance of probability the liver disease was related to the use of nitrofurantoin, and that the treatment with steroids and azathioprine was appropriate.
An expert clinical pharmacologist commented that although the BNF records the need to monitor periodically, the exact definition of periodically is not given. In his view it should have been at least every six months. While he could support the decision to use nitrofurantoin, he thought most doctors would be unaware of the need for monitoring and it was probably rarely done in practice.
A conference with counsel was held at which considerable sympathy was shown by the experts for the prescribing member’s position. In the light of the advice in the BNF which was available for all GPs to refer to, however, it was advised that the case would have to be settled.
The claim was settled for more than £50,000, with general damages for the short-term visual loss and permanent loss of taste and smell. Special damages were paid to cover loss of earnings as well as the private medical expenses incurred.
Doctors are legally responsible for any prescription they sign, so it is important to be familiar with the drug being prescribed.
The GMC’s guidance Good Practice in Prescribing Medicines (2006) , states:
‘When prescribing medicines you must ensure that your prescribing is appropriate and responsible and in the patient’s best interests. To do this you must … ensure you are familiar with current guidance published in the British National Formulary and BNF for Children, including the use, side-effects and contraindications of the medicines that you prescribe."
2. Repeat prescriptions
Many of the prescriptions generated in general practice are repeat prescriptions and this is an area where, in the MDU’s experience, mistakes often happen. It is important to consider the robustness of the systems in place to review and monitor repeat medication regularly, all the while:
Checking that your computer system cannot be over-ridden if it allows a set number of prescriptions to be issued before review.
Ensuring that all staff receive training in the repeat prescribing procedure.
Informing patients about the practice’s repeat prescription procedure, for example through practice leaflets or surgery posters.
3. Incident reporting
The MDU advises practices have an adverse incident reporting system in place so that they can learn from any mistakes or near misses that do occur. The MDU has issued guidance for members on Adverse Incident Reporting and Significant Event Audit.
This page was correct at publication on 01/12/2007. Any guidance is intended as general guidance for members only. If you are a member and need specific advice relating to your own circumstances, please contact one of our advisers.